Medications That May Reduce the Antifracture Efficacy of Bisphosphonates

Bisphosphonates are recommended as first-line pharmacological therapy in the management of osteoporosis in postmenopausal women, but chronic conditions like diabetes, depression, and inflammatory joint disease can increase the severity of this disorder and fracture risk. Concomitant use of medications may increase the risk of adverse drug events and interactions for these patients with multiple chronic conditions (MCCs). The drug-drug interactions included in the prescribing information for FDA-approved bisphosphonates are primarily pharmacokinetic interactions or the potential duplication of similar side effects. Medications linked to an increased risk of fracture like glucocorticoids and proton pump inhibitors (PPIs) may affect bones by inhibiting osteoblast differentiation and activity, bone formation, and/or increasing bone resorption.

A review in the Annals of Pharmacotherapy located six studies on concomitant use of bisphosphonates and acid-suppressive drugs or SSRIs with regard to antifracture efficacy. Four studies found that concomitant use of acid-suppressive medications and bisphosphonates was associated with a statistically significant dose-dependent increased risk of fractures; only one study reported that risedronate reduced fracture risk in both PPI users and non-users, but when the analysis was limited to the first year of follow-up, the results for PPI users were no longer statistically significant. In one study, concomitant SSRI use in the prior year was significantly associated with fracture risk among men and women aged ≥70 years. Use of other antidepressants was not a significant predictor of fracture. While ulcer disease was noted as a potential predictor of fractures in this study, use of acid-suppressive medications was not examined in the research.

Because there are no known ongoing or documented safety review reports of concomitant use of acid-suppressive medications or SSRIs with bisphosphonates, more research is needed to further assess these possible pharmacodynamic interactions.

READ FULL ARTICLE

Loading links....